Ladies taking bio-id estrogen hormones

Discussion in 'Fibromyalgia Main Forum' started by nc2004, Dec 16, 2005.

  1. nc2004

    nc2004 New Member

    Are there any post-menopausal ladies taking bio-identical estrodial, estrogen and progestorine? Have you had any problems with starting a period? I am having one now after 3 years past menopause. Any reporst of your experiences on these hormones would be appreciated.
  2. turquoise

    turquoise Member

    Bumping this. I am 3 years past also, and think I might need to be on them.
  3. turquoise

    turquoise Member

  4. TwinMa

    TwinMa New Member

    I was thrown into menopause suddenly when I went off birth control pills three years ago at the age of 46. I couldn’t figure out what was happening to me. No periods, hot flashes, terrible sleep, night sweats (even though I don’t sweat). Finally, my OB/Gyn ran hormone levels from my blood and confirmed I was in full fledged menopause.

    At that time, I started taking estradiol and Prometrium. That leveled me out and got rid of the severe hot flashes, and I was able to sleep again (as well as I can sleep). I found 0.5 mg estradiol was not enough to get rid of symptoms, so I went to 1 mg.

    I changed insurance and they would not approve Prometrium until I had tried Premarin. This never made sense to me since Prometrium is a progesterone source and Premarin is an estrogen source. But that was their rules. So I went on Premarin for two months, and that was awful. I had terrible headaches, which I am very prone to anyway. I know there were other nasty side effects that I can't remember.

    The insurance finally approved Prometrium and that is what I am on now, along with estradiol.

    I was taking 100 mg Prometrium until a couple of months ago. I went to FFC and they tested my hormone levels and suggested going up to 200 mg Prometrium since I was low on progesterone. My estrogen level was fine.

    I currently take 1 mg estradiol in the morning and 200 mg Prometrium at night.

    I have never had a period while taking these hormones.

    Premarin is definitely NOT bio-identical. It is a conjugated estrogen tablet and is considered a non-synthetic organic compound. It is derived from the urine of a pregnant horse. (PREgnant MARe urINe). There is lots of info on the internet about this.

    Prometrium is a micronized progesterone derived from a plant source. It is chemically identical to progesterone of human ovarian origin. I know it is considered a “natural” progesterone. I don’t know if it is considered “bio-identical”. I think it is a very good way to get progesterone without going through a compounding pharmacy. My OB/Gyn says there is not enough published data on the bio-identicals for her to recommend them over Prometrium.

    I’m afraid I don’t know much about the estradiol. I’m sure the one I take is not “bio-identical” since I just get it at my local pharmacy. It isn’t specially compounded. It’s just the cheap stuff.

    Also, I do not have a history of breast cancer, which is why I feel okay taking the HRT for now.

    I don’t know why you would be getting periods after 3 years. I think you should definitely check with your doc. Mine always wants to know about ANY bleeding. Even a drop.

    I don’t know if any of this info helps or not. It’s tough trying to figure out the right thing to do.

    Good luck!
    Katy
  5. victoria

    victoria New Member

    I went thru menopause, then had my DHEA, estrogen, etc. checked, of course they were low.

    I tried taking phytoestrogens, worse possible thing I ever did! because I am estrogen dominant even tho estrogen levels are low, it starts a whole cascade of events...

    After a month of taking the supplements, I got my period back for the next 3 months, the first time I felt ok so continued taking for another month; the second period I was cramping; the third period I was cramping so much that I was on the couch for 3 days, could only walk with baby steps...

    What it did was reactivate my endometriosis along with my period! NOT worth it at all, so I quit them, altho I thought DHEA would be ok.... however even that caused continued cramping.

    I do take 7-Keto, precursor if I remember correctly to DHEA, that your body can then make into whatever it needs... no cramping, altho no panacea either...

    Hope this helps some.

    All the best,
    Victoria
  6. auntyemnga

    auntyemnga New Member

    due to the estrogen causing cysts in the only breast I have left. I was concerned about starting them but the doc said the bio hormones were different from the synthetic ones.
    I started different ones every 3 days. It didn't hit me until a couple of weeks later that my fatigue was worse (which I had already rated a 10 on a 1 - 10 scale). I saw the doctor again and all she did was increase the cortisol.

    The morning of that appointment I had shooting pains in my breast so my PCP scheduled a mammogram & ultrasound. A week & a half later I had the mammogram & ultrasound. The radiologist asked me what I was doing different and I told her. After our chat I immediately stopped all 4 hormones the FFC doc had ordered. My fatigue has lifted from 20 back to 10.
    If you are having problems, you need to call the doctor immediately. If they're closed on Fridays like mine is, you can send the doctor an e-mail.
    You have the right to put your mind at ease!

    Good luck,
    Sheila
  7. nc2004

    nc2004 New Member

    I appreciate all your comments. I did immediately call the FFC doctor, who happens to be an OB/GYN. He is sure that the bleeding will go away when my body adjusts to the new hormones. But, since my mother had uterine cancer, he wants me to have an endometrial biopsy. My PCP agrees. I have scheduled the biopsy. Although the FFC doctor seems not to be worried, I asked him how many other of his post-menopausal patients had bleeding, and he said I was the first. That concerned me--so I thought I would check with others our there. Thanks.
  8. auntyemnga

    auntyemnga New Member

    You're welcome : )

    Be sure to let us know how the biopsy comes out. I'll be praying for you.

    Take care,
    Sheila